Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 38, NWS Aberdeen, SD

June 12, 2000Edmunds County, Faulk County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 12, 2000, 11:44 PM CDT for Edmunds County, Faulk County, South Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 12, 2000, 11:44 PM CDT (04:44 UTC)
Expired
Jun 13, 2000, 12:45 AM CDT
In force
61 min
Issued by
NWS Aberdeen, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Edmunds County, SD, Faulk County, SD

The radar

The Aberdeen radar (KABR), 74 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 12:30 AM CDTHail 0.75Faulkton, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 11:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 130447
SVRABR
SDC045-049-130545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1144 PM CDT MON JUN 12 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDMUNDS COUNTY IN SOUTH DAKOTA
  FAULK COUNTY IN SOUTH DAKOTA

* UNTIL 1245 AM CDT

* AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF ROSCOE TO 12
  MILES SOUTHWEST OF SENECA...OR FROM 19 MILES SOUTH OF EUREKA TO 13
  MILES EAST OF GETTYSBURG...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LOYALTON AROUND 1200 AM CDT
  NORBECK AROUND 1205 AM CDT
  FAULKTON AROUND 1200 AM CDT
  CRESTBARD AROUND 1215 AM CDT 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN ABERDEEN.

LAT...LON 4554 9956 4496 9954 4494 9900 4552 9900

$$
JH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 8:45 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 12, 8:45 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
845 PM CDT MON JUN 12 2000

ABR CWA SITTING ON A POWDER KEG RIGHT NOW WITH LI OF -10 AND CAPES
OF 3500 J/KG. WAITING FOR SFC LO OVR HI PLNS TO BEGIN ITS MOVEMNT
NEWD INTO SD AND ASSOC DRY PUNCH AS STG UPR TROF SWINGS ACRS NRN
PLNS. LLJ PROGGED TO INCR BY MDNGT WITH HELICITY GOING FM CURRENT
132 M2/S2 TO 340 M2/S2.  MID LVL WNDS ALSO INCR DURING NGT BUT
EVENTUALLY WNDS ALF BCM MORE UNIDIRECTIONAL. XPCT DVLPMNT NEXT FEW
HRS WITH PTNTL FOR SUPERCELLS BUT EVENTUALLY EVOLVING INTO LINEAR
SQUALL LN WITH DAMAGING WINDS. XPCTG A LONG NGT.  NO CHGS TO ZONES
ATTM BUT WILL UPDATE FOR ANY NEW WATCHES.

.ABR...NONE.
JH

N

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:37 PM CDTSevere Thunderstorm WarningABRStanley53 min
Jun 13, 2:04 AM CDTSevere Thunderstorm WarningABRDeuel41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.